Doctors Lounge - Neurology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Neurology Topics
Question: Pain/discoloration in upper arm
|philostophist - Tue Feb 12, 2008 4:50 pm||
Hi. For the past couple of days now, there's been a pain that has gotten worse each day located on my bicep. It used to only hurt if I were to stretch my arm all the way out, and more so if I stretched it out and up, above my head. However, when I woke up today, it starts to hurt just by extending my arm about 3/4 of a full stretch. It has something like a pinching/stabbing feeling, and it hurts if I touch it - almost like how a black and blue feels. I don't workout, and haven't done anything out of the ordinary lately in terms of lifting heavy things and what not. Lastly, i've notice today a red line traveling along my bicep where I feel the pain, and anywhere you touch on this line it causes pain. It starts right above my "elbow pit" (sorry, not sure what the proper term for that is!) and travels up and a little around into my arm pit. I feel like it might be some sort of nerve pain? Blood clots wouldn't cause this, right?
|John Kenyon, CNA - Thu Aug 07, 2008 11:08 pm||
Blood clots in the arms are possible but generally pretty rare. However, what you describe does sound like it could be cellulitis (what people used to call "blood poisoning"), and is, in fact, an infection, sometimes caused by a pimple, boil or even an ingrown hair. An irritated nerve wouldn't cause the discolored line with pain, which you describe, but cellulitis would. It is usually confirmed by a blood test for bacterial infection and treated with antibiotics. You should definitely bring this to the attention of a doctor. It may not be cellulitis, in which case it's probably corrected by itself, cellulitis doesn't usually go away on its own.
I hope this is helpful and that you're feeling much better by now. Please follow up with us here.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.